Ibrutinib - impact of reduced dose?

I won't bore you all with too much of my husband's Ibrutinib experience. Suffice to say he requested the dose be reduced about 3 months ago as he was feeling so rotten, now he takes two tablets per day.He has also recently started taking it at night rather than in the morning because he was feeling ghastly for 2 - 2.5 hours each morning. I feel sure this is due to all the other 'stuff' he takes each morning. not the Ibrutinib alone.

Now this regime seems to be working, the messages I gleen seem to indicate that three is really essential for complete effectiveness. Could anybody please comment on this?? He started taking it in August 2014, has been off it four times due to shingles and surgery, but since May 2015 no further interruptions. many thanks,


Last edited by

16 Replies

oldest β€’ newest
  • Hi Hazel,

    The best description of how Ibrutinib dosing differs from other pharmaceuticals and why 3 tablets per day is highly desired that I have read, is in Dr Sharman's blog here:


    Here are the most relevant extracts (but the entire article is worth reading):

    "Most drugs inhibit enzymes in what we call a "reversible" fashion. This means that the particular target is turned off only when you have high enough levels of the drug in the blood. Ibrutinib is a little bit different, it is what we call a "covalent" inhibitor. When you swallow a pill of Ibrutinib it gets into the bloodstream and either quickly binds to the BTK protein or it gets eliminated from the body. Within just a few hours of taking a pill there is virtually no free drug in the blood. Instead, it is all bound to the BTK protein - completely shutting down that signaling pathway until the cell makes more BTK. This is very different than most oral drugs where we are trying to make sure the levels are still high enough right before you take your next dose.



    You can then ask how many people have how much of their BTK protein "occupied" or inhibited by ibrutinib at different doses. If we set the bar pretty low at 75% occupancy, any dose above 280mg (two pills) is pretty effective. 96% of patients achieve that level of occupancy at any of those doses. that may seem good but unfortunately, that low bar means that the pathway is only 75% "turned off." It is more like a dimmer switch on the lights instead of an on/off. 75% occupied means that there is a lot of room for cells to try to discover ways to become resistant. If you set the bar much higher at 90% occupancy, the standard CLL dose of 420mg (three pills) can accomplish that in 86% of patients but only 75% of patients who take two pills and 53% of patients taking on pill. In short - dose matters. You get more complete pathway inhibition with higher doses of ibrutinib."

    Your husband is far from alone in going to a reduced dose; I've read plenty of accounts on other CLL forums from patients that have reduced their dose to two and sometimes one tablet per day to reduce the impact of rather disconcerting side effects. One of the recognised problems with assessing the long term benefits of new therapy is the degree of long term adherence to the drug protocol, particularly when there are unpleasant side effects. Your husband is far better off working with his specialist to find a dose that he can tolerate while being monitored for the hoped for progressive improvement in his CLL, than pretending to take it while avoiding it due to very distressing side effects. I hope that this new regime does work for him; you must be very encouraged to at last find a schedule he can tolerate.


    PS, I've edited your post to remove your surname, given you didn't make the post open to this community only. I've also made the title more distinctive.

  • thankyou very much for your constructive and concise reply which will bed very helpful when next visiting medics next week.

  • Hi Hazel. I could not tolerate the fatigue I experienced while on the standard (3 pills/day) dose of ibrutinib. So my CLL specialist reduced my dose to 1 pill/day about nine months ago, and the fatigue disappeared, my blood counts and physical exams have remained normal, and I have no CLL symptoms. Long-term studies of the outcomes of patients on reduced doses are needed. But I'm doing beautifully and loving this drug!

    Sherry Gardner, Psy.D.

  • So pleased to hear this. I have just reduced dose to 1 pill due to horrible muscle and joint pains. Really hope I can continue...

  • Romarin,

    Have you explored other explanations of your symptoms?


  • Thanks! That could be reassuring. And I am sure the Ibrutinib is causing my symptoms.

  • thankyou so much for your reply, very much appreciated. you might like to read the blog by Dr.Sharman regarding reduction of dosage and effectiveness and other problems relating to smaller dosing. it was presented to me as a reply to my post.......we have made a paper copy to show haematology team next week for their comments. my husband is the only patient on Ibrutinib at his hospital.

    You might be interested to know that my husband has changed the timing of taking his medication from morning to last thing at night and it has made an amazing difference to his 'day'. He has several other medical problems so takes a lot of other 'stuff' we wondered if the combination of so many items was too much, hence the night time dosing.

    once again, my thanks, and good luck on youyr treatment. b.w. hazel

  • Rick Furman, MD had this to say regarding the side effects of Ibrutinib and timing on Sun, 07 Jun 2015 to the CLL groups.io forum:

    "The side effects that are consistently seen with ibrutinib include GI (mostly diarrhea, but also cramping, bloating, reflux, and gas) and bruising. The GI side effects are markedly reduced if one takes the ibrutinib at bedtime. I believe this is due to not having food in the GI tract while EGFR is inhibited by the ibrutinib. The ibrutinib only needs to be taken with sips of water (so you are not all night urinating). If this does not help, the GI side effects also seem to be dose related. It might be worth trying to reduce the dose to 2 capsules nightly. It is very important to make sure you do not loose efficacy. Alternatively, if it is safe, you can just hold the ibrutinib, and if it is causing the symptoms, they should resolve within several days. If the symptoms persist, it is important to search for other causes."

    It's the EGFR (epidermal growth factor receptor) that Ibrutinib inhibits in the intestine that's considered responsible for the gastrointestinal (GI) issues.


  • Neil,

    That was one awesome explanation.


  • thankyou so much for a very constructive reply. my husband was up and out bright and early clearing leaves..,.,...... truly amazing.

  • Good news that it's started working for your husband. Must have been worrying time for you both.

    Best wishes are sent.


  • Time goes by...... now June 2016. In April 2016 my husband was 'off' Ibrutinib yet again for surgery. Upon re-starting his consultant suggested he start at two for two weeks and then slowly increase to three per day, oh dear me. He gave the appearance of being drugged, very wobbily, shaking, sleeping and generally unwell. his skin on shins and hands developed blood blisters some of which burst as the skin is so thin. Eventually we rang the hospital and asked for a reduction to two tablets per day..... that was about two weeks ago, he is still fairly foggy and wobbily for about two hours each day. Go back for a check up at the end of June. He recently had steroid injections into his spine to help ease pain from four collapsed vertebrae caused by high steroid dosage to help cll pre-Ibrutinib days. Unfortunately theprocedure failed. But, thank goodness for Ibrutinib.... when it settles down is wonderful for him.

  • Hope things settle quickly for you both.

    Take care.


  • Lartington,

    I'm so sorry for you both and all he's been through and you there with him.

    I pray for better days for you both. πŸ™πŸ»πŸ™πŸ»πŸ™πŸ»πŸ™πŸ»πŸ™πŸ»πŸ™πŸ»πŸ™πŸ»


  • Sorry to hear of these latest problems, Hazel. I do hope things improve for him soon.

    thinking of you both,


You may also like...